Iowa, 2014

Hail and Damaging Winds in Iowa, June 29, 2014

June 29, 2014 · NWS ARX · 19 events in 5 counties and zones

Severe thunderstorms developed during the evening of June 29th ahead of a cold front. As these storms moved across northeast Iowa they produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
$4.6 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms developed during the evening of June 29th ahead of a cold front. As these storms moved across northeast Iowa they produced large hail and damaging winds. Two pole sheds were destroyed near Boyd (Chickasaw County) where baseball sized hail also fell. The large hail destroyed crops in an area from Nashua northeast toward Boyd. In Calmar (Winneshiek County), several trees were blown down and golf ball sized hail damaged several vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 5:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 29, 5:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
626 PM CDT SUN JUN 29 2014

.SHORT TERM...(THIS EVENING AND MONDAY)
ISSUED AT 220 PM CDT SUN JUN 29 2014

OBVIOUS FOCUS REMAINS SEVERE WEATHER THREAT THIS EVENING AND AGAIN
MONDAY. UNFORTUNATELY EVEN SHORT TERM FORECAST HAS LOTS OF
UNCERTAINTIES TO HOW THINGS WILL PLAY OUT NEXT 24 TO 36 HOURS.

UPPER LOW CONTINUES ACROSS MANITOBA WITH FAST UPPER FLOW/JET
ESTABLISHED SOUTH OF THERE...PUNCHING INTO WESTERN GREAT LAKES.
SURFACE COLD FRONT STILL RESIDES TO THE WEST OF THE AREA WITH MOIST
LOW LEVEL SETUP IN SOUTHWEST FLOW. CONVECTION LAST NIGHT AND SO FAR
TODAY HAS KEPT BETTER BOUNDARY TO THE SOUTHWEST OF THE AREA WHERE
HIGHER DEW POINTS/MIXED LAYER CAPE RESIDES.

TRYING TO WEIGH THE PROS AND CONS FOR ADDITIONAL SEVERE WEATHER
TODAY. POTENT MID/UPPER LEVEL JET MAX STREAMING IN WILL AID DEEP
SHEAR AND VENTING OF STORMS BUT BETTER MIXED LAYER CAPE SITUATED A
BIT FURTHER SOUTH AND WEST. SEEMS LIKE AS CONVECTION MOVES TOWARDS
AREA THIS AFTERNOON IT HAS BEEN STRUGGLING SUSTAINING ITSELF WITH AN
ELEVATED NATURE. MESOSCALE MODELS REALLY STRUGGLING BUT GETTING MORE
CONSISTENT WITH IDEA OF DEVELOPMENT ACROSS NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN THIS EVENING BEFORE QUICKLY SHIFTING EAST OF THE
AREA. HAVE CONTINUED HIGHEST RAIN CHANCES WITH THAT IDEA...BUT
POSSIBILITY OF QUIET WEATHER BACK TO THE NORTH AND WEST. OVERALL
LESS CONFIDENT OF WIDESPREAD SEVERE WEATHER BUT CANNOT COMPLETELY
RULE IT OUT AT LEAST THROUGH EARLY EVENING. STORMS SHOULD REMAIN
PROGRESSIVE IN FLOW SO HAVE OPTED NOT TO ADD A FLASH FLOOD THREAT AT
THIS TIME.

ANOTHER AREA AHEAD OF UPPER JET COULD TRIGGER STRONGER STORMS ACROSS
NORTH CENTRAL WISCONSIN AS WELL BUT FEELING IS BULK OF THIS ACTIVITY
WILL BE NORTH OF REGION.

ON MONDAY...AS UPPER LOW STARTS TO PUSH A BIT TO THE SOUTHEAST...
SHORT WAVE ENERGY WILL CREATE BETTER DYNAMIC FORCING RESPONSE AND A
BIT STRONGER LOW LEVEL ADVECTION LEADING TO DEVELOPMENT OF
CONVECTION ALONG BOUNDARY DEPENDING ON WHERE IT WILL REESTABLISH
TONIGHT. HIGHER INSTABILITIES LIKELY WILL BE LOCKED SOUTH OF THE
AREA SO LINE OF CONVECTION COULD FIRE AND QUICKLY RACE EAST AND
SOUTH INTO DEEPER MOISTURE. COULD BE RATHER STRONG INITIALLY BUT
THREAT APPEARS TO BE SHORT LIVED AND VERY PROGRESSIVE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN JUN 29 2014

OUTER FORECAST PERIODS WILL SEE THIS UPPER LOW EXIT FLOW WITH MORE
AMPLIFICATION. UPPER TROUGH DROPS INTO WESTERN GREAT LAKES TUESDAY
AND WEDNESDAY WHICH SHOULD PUSH SEVERE WEATHER THREAT WELL SOUTH AND
EAST. EVEN SO...STEEP MID LEVEL LAPSE RATES AS TROUGH PASSES COULD
LEAD TO MAINLY DIURNAL SHOWER ACTIVITY. TEMPERATURES WILL ALSO COOL
DOWN SIGNIFICANTLY...ESPECIALLY IF MORE CLOUDS AND RAIN SHOWERS ARE
OBSERVED.

UPPER FLOW AMPLIFIES TOWARDS THE LATTER PART OF THE WEEK MAKING FOR
QUIET STRETCH WITH MODERATING TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 626 PM CDT SUN JUN 29 2014

SHOWERS AND EMBEDDED THUNDERSTORMS ARE TRYING TO BECOME MORE
NUMEROUS OVER THE UPPER MISSISSIPPI RIVER VALLEY REGION...AHEAD OF
A TROUGH OF LOW PRESSURE IN MINNESOTA. THE TAF SITES LIE ON THE
NORTHWEST EDGE OF WHERE THIS PRECIPITATION IS LOCATED...AND SINCE
THE TROUGH IS PUSHING EAST...ANTICIPATING ONLY A FEW HOURS OF
PRECIPITATION AT THE SITES. EXPECTING MUCH OF THE LIGHTNING TO
STAY SOUTH OF RST SO NO VCTS MENTIONED THERE...BUT DID KEEP IT AT
LSE. ANY STRONGER STORM ACTIVITY LIKELY TO STAY TO THE SOUTH. DRY
AIR THEN INVADES FOR THE REST OF THE NIGHT FROM THE WEST...WHICH
COMBINED WITH A PERSISTENT BREEZE SHOULD HELP TO KEEP CONDITIONS
VFR. WILL NEED TO MONITOR FOR POSSIBLE MVFR BR DEVELOPMENT TOWARDS
SUNRISE...BUT PROBABILITY IS TOO LOW TO MENTION AT THIS TIME.
HEADING INTO MONDAY...ANOTHER BOUT OF SHOWERS AND THUNDERSTORMS
LOOKS LIKELY FOR THE REGION...ESPECIALLY NEAR AND SOUTH OF THE
TAF SITES. HAVE INCLUDED A VCSH AS EARLY AS 14Z...BUT BETTER
CHANCES FOR STORMS WOULD COME TOWARDS 19-20Z. THESE MAY CLEAR OUT
OF THE TAF SITES BY 22-23Z. AGAIN...STRONGER STORM ACTIVITY LIKELY
TO STAY SOUTH OF THE TAF SITES. THEREFORE...FORECAST STAYS VFR FOR
MONDAY.

&&

.HYDROLOGY...
ISSUED AT 220 PM CDT SUN JUN 29 2014

PRECIPITABLE WATERS NOT QUITE AS HIGH TONIGHT WITH SOME DRYING NOTED
IN LOWER LAYERS. STILL...IF STRONGER STORMS ALIGN THEMSELVES WE
COULD SEE AN INCH OF RAIN OR LOCALLY HIGHER...ESPECIALLY WHERE
CONVECTION THREAT IS HIGHER. GIVEN BULK OF RAINFALL COULD FALL IN
DIFFERENT AREA TONIGHT AND PROGRESSIVE NATURE TO STORMS...NO
FLASH FLOOD WATCH POSTED AT THIS TIME. MINOR PROBLEMS CERTAINLY
POSSIBLE IN HEAVIER CORES.

RIVER FLOODING ISSUES MAINLY ALIGNED MISSISSIPPI RIVER AS THOSE
LEVELS REMAIN HIGH AND OR CLIMB.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...SHEA
LONG TERM...SHEA
AVIATION...AJ
HYDROLOGY...SHEA
Hazardous weather outlook, Jun 29, 2:35 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT SUN JUN 29 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-300915-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
335 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND SOUTH OF I-90 THROUGH
THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WIND AND LARGE HAIL. SOME LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.
THE MAIN SEVERE THREAT LOOKS TO BE BETWEEN 5 PM AND 10 PM.

FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE WEATHER LOOKS POSSIBLE ALONG AND SOUTH OF
INTERSTATE 90 ON MONDAY. THE PRIMARY SEVERE WEATHER THREAT WILL
LIKELY BE DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

FROM FRIDAY NIGHT INTO SATURDAY...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER THERE
WILL BE THE THREAT OF SEVERE WEATHER.

FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 10 PM THIS
EVENING...AND AGAIN ON MONDAY. IN ADDITION...ANY RAINFALL REPORTS
WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/BOYNE

In the hours before

Special weather statement, Jun 29, 1:25 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT SUN JUN 29 2014

MNZ088-096-WIZ041-042-053-292000-
HOUSTON-WINONA-LA CROSSE-VERNON-MONROE-
225 PM CDT SUN JUN 29 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOUSTON...
SOUTHEASTERN WINONA...LA CROSSE...NORTHERN VERNON AND WESTERN MONROE
COUNTIES...

AT 223 PM CDT...A LINE OF THUNDERSTORMS WAS ALONG A LINE EXTENDING
FROM NEAR DAKOTA TO NEAR LA CROSSE TO NEAR STODDARD...MOVING EAST
AROUND 50 MPH.

WINDS IN IN THE 35 TO 45 MPH RANGE LOOK LIKELY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...ONALASKA...HOLMEN...SPARTA...LA CRESCENT...FRENCH
ISLAND...WEST SALEM...WESTBY...TOWN OF HOLLAND...BANGOR...CASHTON...
STODDARD...COON VALLEY...HOKAH...BROWNSVILLE...DAKOTA...CATARACT...
BRICE PRAIRIE...SOUTHERN FORT MC COY AND LEON.

LAT...LON 4357 9128 4373 9137 4387 9156 4407 9109
      4407 9097 4412 9097 4415 9091 4394 9062
      4364 9052
TIME...MOT...LOC 1923Z 248DEG 46KT 4385 9139 4377 9127 4361 9121

DAS
Special weather statement, Jun 29, 5:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT SUN JUN 29 2014

IAZ008>011-018-019-029-030-300100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN
658 PM CDT SUN JUN 29 2014

...POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS
NORTHEAST IOWA...

AT 655 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING
ACROSS CENTRAL IOWA. THESE MAY EXPAND INTO NORTHEAST IOWA BETWEEN
7 AND 9 PM...AND IF SO...COULD PRODUCE DAMAGING WIND GUSTS AND
LOCALIZED FLOODING. STAY TUNED TO FURTHER STATEMENTS AND POSSIBLE
WARNINGS IN THE EVENT STORMS DEVELOP.

AJ

The radar

The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
June 29, 7:00 PM CST
Where
Floyd County, 4.94 mi SSE of Carrville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.950, -92.580

Golf ball sized hail fell just west of Nashua.

Thunderstorm Wind, Chickasaw

When
June 29, 7:04 PM CST
Where
Chickasaw County, 0.51 mi W of Nashua
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.950, -92.540

Trees were blown down in Nashua.

Hail, Chickasaw

When
June 29, 7:04 PM CST to 7:18 PM CST
Where
Chickasaw County, 0.51 mi W of Nashua to 1.52 mi E of Boyd
Measured
1.75 in hail
Crop damage
$3.1 million
Reported by
Trained Spotter
Coordinates
42.950, -92.540

Golf ball sized hail fell from Nashua northeast toward Boyd. The hail destroyed crops, stripping both beans and corn.

Hail, Chickasaw

When
June 29, 7:20 PM CST
Where
Chickasaw County, 1.71 mi NE of Boyd
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
43.040, -92.250

Baseball sized hail fell northeast of Boyd.

Thunderstorm Wind, Chickasaw

When
June 29, 7:20 PM CST
Where
Chickasaw County, 0.86 mi NE of Boyd
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$1.5 million
Reported by
Emergency Manager
Coordinates
43.030, -92.260

Two pole sheds were destroyed and there was sporadic crop damage just north of Boyd.

Thunderstorm Wind, Chickasaw

When
June 29, 7:21 PM CST
Where
Chickasaw County, 1.71 mi NE of Boyd
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.040, -92.250

A pole shed was destroyed northeast of Boyd.

Thunderstorm Wind, Chickasaw

When
June 29, 7:22 PM CST
Where
Chickasaw County, 1.22 mi SE of New Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
43.060, -92.310

Trees were blown down in New Hampton. One of the trees landed on a house causing minimal damage.

Hail, Chickasaw

When
June 29, 7:22 PM CST
Where
Chickasaw County, 2.81 mi N of Boyd
Measured
1.75 in hail
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.060, -92.260

Golf ball sized hail fell east of New Hampton. The hail broke windows and damaged siding on several homes.

Thunderstorm Wind, Chickasaw

When
June 29, 7:25 PM CST
Where
Chickasaw County, 3.05 mi NNE of Boyd
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.060, -92.244

Numerous trees were either blown down or uprooted on and near a golf course east of New Hampton. One of the downed trees caused one lane of State Highway 24 to be closed, a semi trailer was blown over onto its side and an outbuilding was destroyed. The cart shelter at the golf course was also damaged by the high winds.

Hail, Fayette

When
June 29, 7:35 PM CST
Where
Fayette County, 0.69 mi S of Waucoma
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.060, -92.030

Hail, Winneshiek

When
June 29, 7:40 PM CST
Where
Winneshiek County, 0.98 mi ESE of Ft Atkinson
Measured
1.75 in hail
Reported by
Public
Coordinates
43.143, -91.933

Golf ball sized hail fell in Fort Atkinson.

Thunderstorm Wind, Winneshiek

When
June 29, 7:45 PM CST
Where
Winneshiek County, 1.01 mi E of Calmar
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.180, -91.860

Several large trees were blown down in Calmar. One tree landed on a pickup truck.

Hail, Winneshiek

When
June 29, 7:45 PM CST
Where
Winneshiek County, 1.01 mi E of Calmar
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.180, -91.860

Golf ball sized hail fell in Calmar.

Thunderstorm Wind, Winneshiek

When
June 29, 7:58 PM CST
Where
Winneshiek County, 2.56 mi SE of Decorah Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.250, -91.720

Trees were snapped off or uprooted southeast of Decorah.

Hail, Winneshiek

When
June 29, 8:00 PM CST
Where
Winneshiek County, 3.66 mi NE of Decorah Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -91.690

Quarter sized hail fell east of Decorah.

Hail, Allamakee

When
June 29, 8:10 PM CST
Where
Allamakee County, 1.66 mi ENE of Ludlow
Measured
0.88 in hail
Reported by
Public
Coordinates
43.240, -91.550

Hail, Allamakee

When
June 29, 8:10 PM CST
Where
Allamakee County, Waukon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.270, -91.480

Thunderstorm Wind, Allamakee

When
June 29, 8:10 PM CST
Where
Allamakee County, Waukon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.270, -91.480

An estimated wind gust of 60 mph occurred in Waukon.

Thunderstorm Wind, Allamakee

When
June 29, 8:13 PM CST
Where
Allamakee County, 3.6 mi NNE of Waukon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.320, -91.450

Three 2 foot diameter trees were blown down on State Highway 9 northeast of Waukon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526049, 526052, 526675, 526053, 526054, 526055, 526056, 526057, 528811, 526058, 526059, 526060, 526061, 526609, 526677, 526062, 526678, 526681, 526063.